Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Topeka, KS

April 16, 2002Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 16, 2002, 8:35 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 8:35 PM CDT (01:35 UTC)
Expired
Apr 16, 2002, 9:15 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Ottawa County, KS

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:37 PM CDTHail 0.88Glasco, KS
Apr 16, 8:39 PM CDTHail 0.88Delphos, KS
Apr 16, 8:40 PM CDTHail 0.88Delphos, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 170135
SVRTOP
KSC029-143-170215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST AND SOUTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF AURORA TO 4
  MILES SOUTHWEST OF ADA...OR FROM CONCORDIA TO 26 MILES NORTHWEST OF
  SALINA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  AURORA
  MINNEAPOLIS
  CLYDE
  BENNINGTON

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3965 9755 3926 9793 3901 9793 3901 9757
          3964 9736

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:44 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 16, 2:44 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT TUE APR 16 2002

UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT...

.TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT.

34

In the hours before

Special weather statement, Apr 16, 3:55 PM CDT, 4 hours 40 minutes before
KSZ037-040-054>056-058-059-170200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT TUE APR 16 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY
EVENING...MAINLY TO THE NORTH OF INTERSTATE 70.

THUNDERSTORMS DEVELOPING OVER NORTHCENTRAL KANSAS LATE THIS
AFTERNOON MAY BECOME SEVERE. THE BIGGEST THREATS WITH THE STORMS
WOULD COME FROM LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO
CAN NOT BE RULED OUT HOWEVER.

STRONG GUSTY SOUTH WINDS CONTINUED TO BRING WARM MOIST AIR OVER THE
REGION. A COLD FRONT ENTERING THE REGION FROM THE WEST MAY PUSH THE
THUNDERSTORMS TO SEVERE LEVELS OVER NORTHCENTRAL KANSAS.

OVER THE NORTHEAST COUNTIES...WARM AIR IN THE MIDDLE LEVELS OF THE
ATMOSPHERE WAS SUPPRESSING THE THUNDERSTORM ACTIVITY. HOWEVER SOME
COOLING ALOFT MAY OCCUR THIS EVENING...THUS INCREASING THE THREAT
FOR SEVERE WEATHER DEVELOPMENT.

STAY TUNED TO NOAA RADIO OR LOCAL BROADCAST STATIONS FOR THE LATEST
WEATHER DEVELOPMENTS.
Local storm report, Apr 16, 8:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    8 S JAMESTOWN             KS    .75 INCH HAIL
04/16/02   CLOUD                           PUBLIC REPORTED DIME
                                           SIZE HAIL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:13 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
Apr 16, 8:52 PM CDTSevere Thunderstorm WarningTOPClay38 min
Apr 16, 10:30 PM CDTSevere Thunderstorm WarningTOPGeary30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.